New Mexico, 2014

Lightning Strike in New Mexico, August 19, 2014

August 19, 2014 · NWS EPZ · 1 event in 1 county or zone

Typical monsoon moisture over the region resulted in some weak showers and thunderstorms to develop. The initial lightning strike from a storm in Las Cruces resulted in 6 people being injured during football practice.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Typical monsoon moisture over the region resulted in some weak showers and thunderstorms to develop. The initial lightning strike from a storm in Las Cruces resulted in 6 people being injured during football practice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 19, 2:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 19, 2:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MDT TUE AUG 19 2014

.SYNOPSIS...
RAIN CHANCES WILL BE ON THE INCREASE OVER THE NEXT COUPLE OF DAYS
AS MOISTURE FROM ARIZONA MOVES BACK INTO THE REGION. A FEW STORMS
MAY PRODUCE VERY HEAVY RAIN WHICH COULD LEAD TO SOME FLOODING. OUR
RAIN CHANCES WILL GO DOWN A LITTLE FOR THE WEEKEND...BUT WE WILL
CONTINUE TO SEE A CHANCE FOR RAIN INTO THE FIRST PART OF NEXT
WEEK. TEMPERATURES WILL RUN A COUPLE OF DEGREES BELOW NORMAL
WEDNESDAY INTO THE COMING WEEKEND.

&&

.DISCUSSION...
HERE COMES THE MOISTURE. THE MOISTURE THAT RECENTLY DRIFTED TO THE
WEST OVER ARIZONA IS NOW ON THE MOVE AGAIN AND THIS TIME IT IS
HEADED BACK TO THE EAST. THE PLUME IS ALREADY HELPING FIRE OFF
SCATTERED CONVECTION ALONG THE AZ/NM BORDER THIS AFTERNOON. THE
MOISTURE WILL CONTINUE TO SPREAD ACROSS THE REGION. WITH THE
INCREASED MOISTURE WE WILL SEE AN INCREASED THREAT OF HEAVY RAIN
AND FLASH FLOODING SO I HAVE ISSUED A FLASH FLOOD WATCH FOR THE
SOUTHWEST PART OF NEW MEXICO. BOTH THE SHORT TERM AND LONG TERM
MODELS ARE HAVING TROUBLE IN HOW TO HANDLE THE UPPER LEVEL RIDGE
TO OUR EAST. A FEW MODELS KEEP THE RIDGE WEAK AND THAT ALLOWS THE
MOISTURE PLUME TO ZIP RIGHT ON BY US...SOME OTHER REALLY
STRENGTHEN THE RIDGE AND THAT HELPS PUSH THE PLUME BACK INTO
ARIZONA AND FINALLY A FEW MODELS HAVE THE GOLDILOCKS RIDGE (JUST
RIGHT) AND THAT KEEPS THE PLUME CENTERED OVER NEW MEXICO. SINCE
THERE IS NO REAL AGREEMENT BETWEEN THE MODELS AND SINCE THERE IS
NO REAL RUN TO RUN CONSISTENCY I WILL KEEP THINGS PRETTY BROAD
BRUSHED FOR NOW. I DO THINK THAT SOMETIME BETWEEN NOW AND FRIDAY
THERE WILL BE AT LEAST ONE DAY WHEN WE WILL HAVE AN ENHANCED
THREAT OF FLOODING RAINS FOR THE ENTIRE AREA.

ALL THE MODELS DO AGREE THAT WE WILL CONTINUE TO SEE A CHANCE FOR
RAIN THROUGH THE COMING WEEKEND. AGAIN SOME MODELS ARE HITTING
THINGS HARDER THAN OTHERS. FOR NOW I WILL STICK WITH THE SLIGHTLY
LOWER POPS FOR THE WEEKEND AND WAIT AND SEE WHAT LATER MODEL RUNS
WILL BRING. FOR THE FIRST PART OF NEXT WEEK WE WILL SEE A
CONTINUATION OF OUR RAIN CHANCES. THE EXTENDED MODELS ARE SHOWING
THAT THE UPPER LEVEL RIDGE WILL TRY AND SPREAD OUT ACROSS THE
SOUTHWEST U.S. BUT WITH THE MOISTURE IN PLACE WE WILL CONTINUE TO
SEE AT LEAST A SLIGHT CHANCE FOR RAIN.

LOOKING AT TEMPERATURES. THINGS WILL BE CHALLENGING WITH
TEMPERATURES. IF A LOT OF MOISTURE MOVES IN WE WILL SEE WELL BELOW
NORMAL READINGS...BUT IF IT MISSES US WE WILL SEE NEAR NORMAL
READINGS. FOR NOW I'VE GONE WITH TEMPERATURE FROM 2 TO 5 DEGREES
BELOW NORMAL THROUGH WEEKEND. LIKE I SAID...COULD BE A LITTLE
LOWER IF MORE RAIN MOVES INTO THE REGION.

&&

.AVIATION...VALID 19/00Z - 20/00Z...
THE MAIN PLUME OF MONSOON MOISTURE IS NOW OVER WESTERN NEW MEXICO
AND EASTERN ARIZONA...BUT WILL SHIFT EASTWARD INTO NEW MEXICO AND
FAR WEST TEXAS TONIGHT AND WEDNESDAY. EXPECT SCATTERED TO NUMEROUS
THUNDERSTORMS INTO TONIGHT FOR AREAS WEST OF THE CONTINENTAL DIVIDE
WHILE AREAS EAST OF THE DIVIDE WILL HAVE ISOLATED THUNDERSTORMS.
SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE EASTWARD TOMORROW.
FOR AREAS WEST OF THE DIVIDE TONIGHT...AND THE ENTIRE AREA TOMORROW:
VSBY BLO 1SM TSRAGS SCT-BKN010-030 BKN-OVC050-080 WIND VRB35G50KTS.
AREAS EAST OF THE DIVIDE WILL HAVE 1-3SM TSRAGS SCT-BKN030-060
BKN-OVC070-110 WIND VRB25G45KTS.

&&

.FIRE WEATHER...
A RIDGE OF HIGH PRESSURE ALOFT AND A TROUGH MOVING INTO SOUTHERN
CALIFORNIA WILL BRING SOUTHWESTERLY WINDS ALOFT OVER THE REGION.
THIS WILL SHIFT THE MAIN PLUME OF MONSOON MOISTURE EAST INTO NEW
MEXICO AND FAR WEST TEXAS FOR TOMORROW AND THURSDAY. THUNDERSTORMS
WILL BE NUMEROUS WEST OF THE CONTINENTAL DIVIDE THIS EVENING WITH
AREAS OF HEAVY RAIN LIKELY. LOCATIONS EAST OF THE DIVIDE WILL HAVE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...THEN
INCREASED ACTIVITY TOMORROW INTO FRIDAY WITH THE CHANCE OF LOCALLY
HEAVY RAIN. MINIMUM RH 35 TO 40 PERCENT TOMORROW AND THURSDAY OVER
LOWER ELEVATIONS AND 40 TO 50 PERCENT OVER AREA MOUNTAINS. HAINES
INDICES VERY LOW (2 OR 3) WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  90  72  88  70 /  40  50  40  40  40
SIERRA BLANCA           68  86  67  83  65 /  30  40  50  40  40
LAS CRUCES              69  89  68  86  65 /  40  50  40  40  40
ALAMOGORDO              67  88  66  85  64 /  40  40  40  50  40
CLOUDCROFT              45  69  45  66  46 /  40  60  60  60  40
TRUTH OR CONSEQUENCES   68  88  66  84  64 /  50  50  40  40  40
SILVER CITY             58  82  58  78  57 /  50  50  40  40  40
DEMING                  68  88  67  87  64 /  50  50  40  40  40
LORDSBURG               67  88  67  86  63 /  50  50  40  40  40
WEST EL PASO METRO      74  90  71  88  68 /  40  50  40  40  40
DELL CITY               69  90  68  88  66 /  30  40  50  40  50
FORT HANCOCK            73  88  71  86  69 /  30  40  40  40  40
LOMA LINDA              67  85  66  82  65 /  40  50  50  40  40
FABENS                  71  89  69  87  67 /  40  50  40  40  40
SANTA TERESA            70  90  69  86  66 /  40  50  40  40  40
WHITE SANDS HQ          69  90  68  86  66 /  40  50  40  40  40
JORNADA RANGE           67  89  68  86  65 /  40  50  40  40  40
HATCH                   68  88  67  86  64 /  40  50  40  40  40
COLUMBUS                70  90  69  86  66 /  50  50  40  40  40
OROGRANDE               69  89  68  86  66 /  40  40  40  40  40
MAYHILL                 52  74  53  71  52 /  40  50  60  60  40
MESCALERO               52  77  53  74  52 /  40  50  60  60  40
TIMBERON                53  78  54  75  53 /  40  50  60  60  40
WINSTON                 49  79  52  75  51 /  50  60  50  40  40
HILLSBORO               63  84  62  80  60 /  50  50  40  40  40
SPACEPORT               68  88  67  84  64 /  50  50  40  40  40
LAKE ROBERTS            56  82  58  78  56 /  50  60  50  40  40
HURLEY                  58  84  61  80  59 /  50  50  40  40  40
CLIFF                   56  86  54  82  56 /  50  50  30  40  40
MULE CREEK              52  85  53  80  53 /  50  50  40  40  40
FAYWOOD                 62  84  61  80  59 /  50  50  40  40  40
ANIMAS                  67  89  67  84  63 /  50  50  40  40  40
HACHITA                 67  91  66  86  63 /  50  50  40  40  40
ANTELOPE WELLS          65  87  65  82  61 /  50  50  30  40  40
CLOVERDALE              64  85  64  79  61 /  50  50  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ401>409.

TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Aug 19, 10:27 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1127 AM MDT TUE AUG 19 2014

NMZ401>409-201730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
1127 AM MDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND
EVENING. ABUNDANT MOISTURE THAT HAS BEEN IN ARIZONA WILL PUSH BACK
TO THE EAST TODAY AND GIVE SOUTHWEST NEW MEXICO THE THREAT OF
HEAVY RAIN AND EXCESSIVE RUNOFF THIS AFTERNOON AND EVENING. THESE
STORMS TODAY WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN
AN HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE THREAT FOR HEAVY RAIN LOOKS LIKE IT WILL CONTINUE ON WEDNESDAY
AND THURSDAY. WE WILL BE A LITTLE DRIER FOR THE WEEKEND...BUT
THERE WILL STILL BE A CHANCE OF THUNDERSTORMS IN THE FORECAST INTO
THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE WEATHER OFFICE
VIA OUR 800 NUMBER OR VIA TWITTER @NWSELPASO

NMZ410>417-TXZ418>424-201730-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1127 AM MDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
TODAY AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN OF ONE INCH IN AN HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
OUR RAIN CHANCES WILL INCREASE ON WEDNESDAY AND THURSDAY AND WE
WILL SEE THE POTENTIAL FOR HEAVY RAIN ACROSS THE AREA. WE WILL
SEE LOWER RAIN CHANCES FOR THE WEEKEND INTO THE FIRST PART OF NEXT
WEEK AS SOME OF THE MOISTURE MOVES OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE WEATHER OFFICE
VIA OUR 800 NUMBER OR VIA TWITTER @NWSELPASO

The radar

The El Paso radar (KEPZ), 50 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dona Ana

When
August 19, 4:00 PM MST
Where
Dona Ana County, 1.17 mi NE of Fairacres
Injuries
6 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.312, -106.815

Six people, including several middle school football players were injured from the initial lightning strike from a nearby thunderstorm. No fatalities occurred with this lightning strike, but one student who was closest to the strike suffered significant injuries and was in the hospital for over a week.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542617.